Thunderstorm Wind, Chippewa
- When
- August 11, 2:49 PM EST
- Where
- Chippewa County, (Ciu)chippewa Co Arp
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.250, -84.470
AWOS station KCIU Kinross - Chippewa County International Airport.
A seasonably strong shortwave rotated over the Great Lakes to produce a second round of severe thunderstorms across all of northern Michigan during the afternoon and evening of 8/11. The strongest storms tracked over and east of Kinross, MI and over the M-32 corridor from the Gaylord area into Alpena.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A seasonably strong shortwave rotated over the Great Lakes to produce a second round of severe thunderstorms across all of northern Michigan during the afternoon and evening of 8/11. The strongest storms tracked over and east of Kinross, MI and over the M-32 corridor from the Gaylord area into Alpena.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 11, 1:15 PM EST, 1 hour 34 minutes earlier.
Area Forecast Discussion
National Weather Service Gaylord MI
215 PM EDT Wed Aug 11 2021
.UPDATE...
Issued at 1125 AM EDT Wed Aug 11 2021
Busy morning with the mop up from last night's convection, and
preparing for this afternoon's convection.
The main concern will be the initial convection, as several of the
models (mainly CAMs)show that there will be an early bout of
convection that spike up in the heat of the day, sometime after
18z, and by the way we are one of several offices sending up a
special balloon for 18z. The MLCAPEs at 18z around 2100 J/kg on
the GFS and sfc-6km shear of 48 knots, will be expecting storms to
kick off. The cold front itself, may kick off more storms to
watch, currently in W Upper/NW Wisconsin, early in the evening,
but think that the first round will be the main severe storm
round. So the timing will between 2pm and midnight.
&&
.NEAR TERM...(Today through Tonight)
Issued at 344 AM EDT Wed Aug 11 2021
Impactful weather: One more day of showers and thunderstorms. The
thunderstorms are expected to pack a bigger punch this go around.
There is an enhanced severe threat for much of nrn lower, with just
a marginal threat across eastern upper Michigan. The primary threats
will be for damaging winds and large hail, and a tornado or two is
not out of the question for areas south of M-32 in nrn lower.
Pattern synopsis and forecast:
An even more amplified upper air pattern early this morning, as a
strong well defined shortwave trough is digging SE through the nrn
Plains and SC Canada, while upper ridging was seen on both coasts of
the country. A weaker shortwave, yet closed off circulation was
still rotating NE through nrn lower Michiagn attm, with some
residual DPVA and deformation on it's N/NW flank, resulting in
decaying light showers. Most of the instability is gone, with no
further thunderstorms over the last hour or so, but a strike or two
can still occur, with instability still in the several hundred to
around 1000j/kg, but diminishing. The upstream well defined
shortwave is not making ant headlines attm, as it is not working
with much instability or deeper moisture. There were a couple of
bands of showers however, but no thunderstorms. Still very muggy in
nrn Michigan, with warm/mild temperatures and sfc dew points largely
in the in upper half of the 60s.
Remnant scattered light showers will continue to work eastward and
out of the region heading through daybreak, while the pressure
gradient tightens in advance of the approaching more defined upper
level shortwave from srn Canada. May see some gusty SW winds develop
by late morning into the afternoon hours, while the air mass remains
very moist and increasingly unstable cruising through daytime/diurnal
heating. The increasing confluent/convergent low level flow
associated with a cold front associated with the upper wave, will
combine with some deep layer forcing (although weakening as the
entire wave tries to shallow out some), to spark off additional
showers and thunderstorms, maybe even some isolated activity as
early as early/mid afternoon. The main show will be during the later
afternoon and especially this evening, as the cold front comes
closer to nrn Michigan. Peak heating and increased low to mid level
flow will result in LLJ/theta-e convergence ramping up, along with
ML/MUCAPES climbing into the 1200-2200j/kg range, while 0-6km
effective bulk shear increases (finally) to 35 to 40kts. Both of
these parameters are larger than the last several days, suggesting a
much better effort toward storm organization/initial supercells then
MCS/possible QLCS type convective evolution, and ultimately
increased severe weather potential. Wet-bulb zero heights do come
down due to lowering mid level heights from the incoming shortwave,
but most of the instability/CAPE is not focused more so in that hail
growth zone.
Overall thought here, is for the potential for isolated discrete
cells/supercells by mid afternoon out ahead of the main swath of
showers and storms that fire along/just ahead of the cold font (no
apparent capping in place while diurnal heating is progressing).
These discrete cells may be able to spawn a tornado or two, which
may morph into bowing segments and some QLCS type convective
evolution, which would continue some tornado/mainly damaging wind
threat through the evening. The tornado threat also being suggested
by increase 0-3km helicities of greater than 200 m2/s2 this
afternoon into the evening. The primary threat will be damaging
winds, to a slightly lesser extent large hail, and then the one or
two tornados potentially out there. The best chance for seeing
severe storms, will be in nrn lower, and especially along and south
of M-32, where the greatest risk will reside (enhanced), and where a
tornado has the best chance of developing. Pretty much all of the
convection is expected to exit east of the region by daybreak
Thursday.
Once the convection plows through, skies are actually expected to
clear/partially clear, as drier air sweeps into nrn Michigan.
Primary severe threat will be for damaging winds and large hail, and
a couple of tornados are not out of the question in portions of nrn
lower, mainly along/south of M-32.
High temperatures will largely be in the 80F to 86F range again for
most areas, with very mild lows again pretty deep into the 60s.
&&
.SHORT TERM...(Thursday through Friday)
Issued at 344 AM EDT Wed Aug 11 2021
...Still monitoring severe storm potential for tonight...
High impact weather potential: Much of the area remains in a slight
risk for severe thunderstorms tonight. "IF" storms do develop, some
will be capable of producing damaging winds and large hail.
Pattern synopsis and forecast:
Fast paced and energetic pattern continues across the northern Conus
and Great Lakes region. Last nights rain producing shortwave trough
exiting into Georgian Bay, with shortwave ridge axis following in
its wake...build right across northern Michigan this afternoon. Next
wave of interest slicing east/northeast into far western Ontario and
northern Minnesota, with its attendant surface reflection running a
bit to the north of main mid level impulse. Post wave subsidence and
introduction of rising mid level heights has largely ended the
showers from earlier, with even the overcast from earlier scouring
out as low level mixing increases.
All eyes directed on "what" should occur upstream late this
afternoon and early evening, with strong instability gradient and
mid level lapse plume overtopped by development of weakish low level
jet. Expect deep convection to fire along this gradient (active
weather needs gradients), with at least some convective allowing
guidance lockstep with conceptual models that this initiation will
occur across southwest Wisconsin/northeast Iowa...with this
convection than following best gradients southeast into southwest
lower Michigan and points southwest with time tonight. However,
still plenty of instability to be had further north closer to
primary mid level support, with at least some evidence this area too
may see convective initiation this evening...with this activity
having much more favorable propagation vectors to reach our area
later tonight.
Primary forecast concerns/challenges:
Main focus remains centered on potential for shower and
thunderstorms again tonight. Thunderstorm intensity and potential
for localized areas of heavy rain will also need to be addressed.
Details:
As they usually are up in this neck of the woods, another exceedingly
difficult convective forecast tonight. Now, with that said...and
given to what was talked about above...do believe the most organized
storms and best severe weather potential will remain to our
southwest tonight as expected southwest Wisconsin convection follows
axis of greatest instability gradient (that whole gradient thing
again). However, also feel additional may indeed fire further north,
with these storms riding northern extent of instability plume and
elevated lapse rates east into our area overnight (albeit both
steadily decaying with time). Will definitely keep just chancy type
wording for now. Southwest third of the area remains under slight
risk wording for severe weather, with marginal risk wording
elsewhere. Do think any severe storms will be the exception rather
than the rule, with gusty winds and large hail being the primary
severe weather concern.
.LONG TERM...(Friday night through Tuesday)
Issued at 344 AM EDT Wed Aug 11 2021
Friday night through Tuesday:
High Impact Weather Potential: Low
A pleasant weekend expected as large area of Canadian originated
high pressure works its way slowly across the region. This will
bring near to a bit above normal temperatures, but more importantly,
much drier conditions under what should be mostly clear/sunny skies.
Surface high pressure looks to remain in control of our weather
right into the beginning of next work week...increasingly supported
by building of mid/upper level ridge axis across the northern Great
Lakes into southern Canada. Will continue the dry theme set forth
this upcoming weekend. Simple airmass modification and some
semblance of weak return flow supports highs averaging a few degrees
above long term normals....with readings generally in the lower 80s
both Monday and Tuesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 152 PM EDT Wed Aug 11 2021
At the moment, a deck of stratocu has been spreading across the
forecast area. However, showers are beginning to percolate with
some beginning to have lightning with them. There is a back edge
to the stratocu, and VFR conditions for the CIGs are expected
again, until the main area of thunderstorms gets going over the
region. The timing for the thunderstorm line looks to be between
20z to 03z today, with CIGs and VSBYs will lower to MVFR at times
as the showers and thunderstorms pass through the region. With the
ENHANCED risk today winds are the main threat, with Hail second,
and tornadoes third.
AFter the storms finish, probably sometime between 03z and 05z
tonight, the sky will generally clear, and with the drying
expected behind the cold front, CIGs and VSBYs should pop back to
VFR, and remain that way through 18z.
&&
.MARINE...
Issued at 344 AM EDT Wed Aug 11 2021
A cold front will cross nrn Michigan late this afternoon and mainly
through this evening into the overnight hours. A very warm and humid
air mass will remain in place, with the pressure gradient tightening
up enough ahead of the front, to result in possible low end advisory
SW wind gusts for mainly Lake Michigan (despite slightly stable
overlake conditions). A few strong showers and thunderstorms are
possible as early as mid afternoon, but will more so be common this
evening into the overnight hours with the front. Severe storms are
more than possible, rather some expected. The primary threats will
be for damaging winds and to a slightly lesser extent, large hail.
Most all of this convection will have departed Lake Michigan and
Whitefish Bay/St. Mary's during the overnight hours, and by daybreak
Thursday for Lake Huron nearshore waters. Drier air filters in and
there will be a much lesser chance for any additional convection
Thursday and Thursday night. There will be another chance for some
sporadic low end, and more westerly, advisory gusts however.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...SMALL CRAFT ADVISORY until 6 PM EDT this evening for LMZ323-341-
342-344.
SMALL CRAFT ADVISORY until 11 PM EDT this evening for LMZ345-346.
LS...NONE.
&&
UPDATE...JL
NEAR TERM...SMD
SHORT TERM...MB
LONG TERM...MB
AVIATION...JL
MARINE...SMDHazardous Weather Outlook National Weather Service Gaylord MI 1127 AM EDT Wed Aug 11 2021 MIZ016>018-020>036-041-042-086>088-095>099-121530- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 1127 AM EDT Wed Aug 11 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. Scattered to numerous thunderstorms are expected this afternoon and tonight. Some storms are expected to be severe, mainly from mid to late afternoon through midnight, and more so in northern lower Michigan. Damaging winds and large hail will be the primary threats, and to a lesser degree, a tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-121530- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1127 AM EDT Wed Aug 11 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. Scattered to numerous thunderstorms are expected this afternoon and tonight. Some storms are expected to be severe, mainly from mid to late afternoon through midnight across much of Lakes Michigan and Huron. Damaging winds and large hail will be the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord For more information visit http://weather.gov/gaylord.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1159 AM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND DMG ALGER 44.12N 84.12W
08/11/2021 ARENAC MI EMERGENCY MNGR
DELAYED REPORT. MULTIPLE REPORTS OF TREES AND POWERLINES
DOWN THROUGHOUT THE COUNTY. ROOF BLOWN OFF OF A BARN AS
WELL.
&&
TIM.LOCKERPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GAYLORD MI
150 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 PM TSTM WND GST 1 SSW GAYLORD 45.02N 84.68W
08/10/2021 M54 MPH OTSEGO MI ASOS
ASOS STATION KGLR GAYLORD - OTSEGO COUNTY
AIRPORT.
0453 AM HEAVY RAIN 1 SSW GAYLORD 45.02N 84.68W
08/11/2021 M1.05 INCH OTSEGO MI ASOS
ASOS STATION KGLR GAYLORD - OTSEGO COUNTY
AIRPORT.
0548 AM HEAVY RAIN 1 NW WATERS 44.91N 84.72W
08/11/2021 M1.68 INCH OTSEGO MI MESONET
MESONET STATION DW5664 GAYLORDNWS; GAYLORD.
0700 AM HEAVY RAIN 2 NNE OTSEGO LAKE STATE 44.96N 84.68W
08/11/2021 M1.23 INCH OTSEGO MI COCORAHS
COCORAHS STATION MI-OT-17 GAYLORD 4.1 S.
1230 AM TSTM WND DMG PRESCOTT 44.19N 83.93W
08/11/2021 OGEMAW MI DEPT OF HIGHWAYS
NUMEROUS TREES AND POWER LINES DOWN IN
SKIDWAY/PRESCOTT AREA OF COUNTY.
1200 AM TSTM WND GST 4 W VOGEL CENTER 44.19N 85.13W
08/11/2021 M49 MPH MISSAUKEE MI MESONET
MESONET STATION MIMCB 3.7 W VOGEL CENTER
(MAWN).
1014 PM TSTM WND GST 2 E PARKDALE 44.27N 86.25W
08/10/2021 M46 MPH MANISTEE MI AWOS
AWOS STATION KMBL MANISTEE - BLACKER
AIRPORT.
1017 PM TSTM WND DMG EMPIRE 44.81N 86.06W
08/10/2021 LEELANAU MI EMERGENCY MNGR
TREES AND POWERLINES DOWN COUNTYWIDE BETWEEN
APPROXIMATELY 1017 PM AND 1040 PM.
1045 PM HAIL 2 SW GREILICKVILLE 44.78N 85.68W
08/10/2021 E0.75 INCH LEELANAU MI BROADCAST MEDIA
FROM TV 7/4.
1100 PM TSTM WND GST 1 NE BINGHAM 44.88N 85.68W
08/10/2021 M59 MPH LEELANAU MI MESONET
MESONET STATION MINWM 0.8 NE BINGHAM (MAWN).
1220 AM FLASH FLOOD EMPIRE 44.81N 86.06W
08/11/2021 LEELANAU MI EMERGENCY MNGR
WATER UP TO 6 INCHES DEEP FLOWING OVER SOME
ROADS AROUND EMPIRE.
1221 AM FLASH FLOOD 2 WSW FOUCH 44.81N 85.76W
08/11/2021 LEELANAU MI BROADCAST MEDIA
WATER RUSHING OVER THE ROAD ROUGHLY 6 INCHES
DEEP AT THE INTERSECTION OF GALLIVAN AND
ALPINE ROADS. FROM TV 7/4.
0545 AM HEAVY RAIN SUTTONS BAY 44.98N 85.65W
08/11/2021 M1.45 INCH LEELANAU MI MESONET
MESONET STATION FW1418 SUTTONS BAY.
0548 AM HEAVY RAIN 1 S SUTTONS BAY 44.96N 85.65W
08/11/2021 M1.80 INCH LEELANAU MI MESONET
MESONET STATION FW9533 SUTTONS BAY.
0700 AM HEAVY RAIN 3 W OMENA 45.06N 85.65W
08/11/2021 M2.13 INCH LEELANAU MI COCORAHS
COCORAHS STATION MI-LL-1 NORTHPORT 5.0 SSW.
1100 PM TSTM WND DMG KALKASKA 44.73N 85.18W
08/10/2021 KALKASKA MI EMERGENCY MNGR
WIDESPREAD TREE AND POWER LINE DAMAGE OVER
NORTHERN HALF OF COUNTY BETWEEN
APPROXIMATELY 1055 PM AND 1125 PM.
1037 PM TSTM WND DMG 3 SW TRAVERSE CITY 44.72N 85.65W
08/10/2021 GRAND TRAVERSE MI BROADCAST MEDIA
TREE DOWN ACROSS HARTMAN ROAD NEAR US-31.
FROM TV 7/4.
1040 PM TSTM WND DMG TRAVERSE CITY 44.75N 85.60W
08/10/2021 GRAND TRAVERSE MI 911 CALL CENTER
WIDESPREAD TREE AND POWER LINE DAMAGE
COUNTYWIDE BETWEEN APPROXIMATELY 1030 PM AND
1100 PM.
1100 PM TSTM WND GST 3 N BATES 44.82N 85.44W
08/10/2021 M58 MPH GRAND TRAVERSE MI MESONET
MESONET STATION MIWMT WILLIAMSBURG.
1100 PM TSTM WND GST 2 SE TRAVERSE CITY 44.73N 85.57W
08/10/2021 M49 MPH GRAND TRAVERSE MI ASOS
ASOS STATION KTVC TRAVERSE CITY - CHERRY
CAPITAL AIRPORT.
0453 AM HEAVY RAIN 2 SE TRAVERSE CITY 44.73N 85.57W
08/11/2021 M1.64 INCH GRAND TRAVERSE MI ASOS
ASOS STATION KTVC TRAVERSE CITY - CHERRY
CAPITAL AIRPORT.
0611 AM HEAVY RAIN 2 WNW TRAVERSE CITY 44.76N 85.64W
08/11/2021 M2.15 INCH GRAND TRAVERSE MI CO-OP OBSERVER
CO-OP OBSERVER STATION TCMM4 TRAVERSE CITY
MUNSON.
0645 AM HEAVY RAIN 3 ENE KINGSLEY 44.60N 85.48W
08/11/2021 M1.11 INCH GRAND TRAVERSE MI COCORAHS
COCORAHS STATION MI-GT-21 KINGSLEY 2.7 ENE.
0700 AM HEAVY RAIN 4 WSW BATES 44.75N 85.52W
08/11/2021 M2.06 INCH GRAND TRAVERSE MI COCORAHS
COCORAHS STATION MI-GT-1 TRAVERSE CITY 4.1
E.
0700 AM HEAVY RAIN 4 WSW BATES 44.73N 85.51W
08/11/2021 M1.93 INCH GRAND TRAVERSE MI CO-OP OBSERVER
CO-OP OBSERVER STATION TCEM4 TRAVERSE CITY
4.7 ESE.
1130 PM TSTM WND DMG FREDERIC 44.79N 84.73W
08/10/2021 CRAWFORD MI EMERGENCY MNGR
TREES AND POWERLINES DOWN.
0412 AM HEAVY RAIN 3 SSW HARTWICK PINES ST 44.72N 84.71W
08/11/2021 M1.00 INCH CRAWFORD MI MESONET
MESONET STATION GYGM4 GRAYLING.
1015 PM TSTM WND GST 2 ENE ELBERTA 44.63N 86.20W
08/10/2021 M46 MPH BENZIE MI AWOS
AWOS STATION KFKS FRANKFORT - DOW MEMORIAL
FIELD.
1027 PM TSTM WND DMG LAKE ANN 44.73N 85.84W
08/10/2021 BENZIE MI EMERGENCY MNGR
TREES AND POWERLINES DOWN.
0508 AM HEAVY RAIN 4 S EMPIRE 44.76N 86.06W
08/11/2021 M1.79 INCH BENZIE MI MESONET
MESONET STATION SBDM4 BEAR.
0501 AM HEAVY RAIN 1 NNW ALGER 44.13N 84.12W
08/11/2021 M1.36 INCH ARENAC MI MESONET
MESONET STATION AGRM4 ALGER.
0100 AM FLASH FLOOD 3 ENE ALDEN 44.90N 85.21W
08/11/2021 ANTRIM MI DEPT OF HIGHWAYS
*** 1 INJ ***
ALDEN HIGHWAY COMPLETELY WASHED OUT NEAR
COMFORT RD. TWO VEHICLES FELL INTO ROAD WASH
OUT CAUSING INJURY TO 1 PERSON. MULTIPLE
OTHER ROAD SECTIONS HAVE BEEN WASHED
THROUGHOUT COUNTY.
0132 AM FLASH FLOOD 3 S BELLAIRE 44.93N 85.21W
08/11/2021 ANTRIM MI NWS EMPLOYEE
WATER OVER M-88 IN SEVERAL LOCATIONS.
0800 AM HEAVY RAIN BELLAIRE 44.98N 85.21W
08/11/2021 M4.60 INCH ANTRIM MI EMERGENCY MNGR
12 HOUR TOTAL. MOST RAIN FELL WITHIN A 2 TO
3 HOUR WINDOW DURING THE LATE EVENING HOURS.
0800 AM HEAVY RAIN MANCELONA 44.90N 85.06W
08/11/2021 M3.10 INCH ANTRIM MI DEPT OF HIGHWAYS
12 HOUR TOTAL. MOST RAIN FELL WITHIN A 2 TO
3 HOUR PERIOD DURING THE LATE EVENING HOURS
OF 8/10/21.
1230 AM TSTM WND GST 11 NW WILDERNESS STATE 45.84N 85.14W
08/11/2021 M52 MPH LMZ362 MI MESONET
MESONET STATION WSLM4 13 SSW BREVORT.
1000 PM TSTM WND GST 1 SW FRANKFORT 44.63N 86.25W
08/10/2021 M58 MPH LMZ346 MI MESONET
MESONET STATION XFLT FRANKFORT LIGHT.
0220 AM TSTM WND GST 46 ESE OSCODA 44.28N 82.42W
08/11/2021 M49 MPH LHZ363 MI MESONET
MESONET STATION 45008 27 NE PORT HOPE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
155 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 SSW LAKE BELLAIRE 44.93N 85.25W
08/11/2021 M5.71 INCH ANTRIM MI EMERGENCY MNGR
24 HOUR TOTAL.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
157 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 1 SE CENTRAL LAKE 45.06N 85.25W
08/11/2021 M3.50 INCH ANTRIM MI EMERGENCY MNGR
24 HOUR TOTAL.
&&Special Weather Statement
National Weather Service Gaylord MI
259 PM EDT Wed Aug 11 2021
MIZ095-111930-
Western Mackinac MI-
259 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of northwestern
Mackinac County through 330 PM EDT...
At 258 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gilchrist, or 13 miles south of Newberry, moving east at 40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northeastern
Western Mackinac County, including the following locations...
Garfield Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4600 8511 4601 8516 4601 8523 4605 8533
4604 8538 4605 8541 4604 8544 4605 8550
4623 8556 4625 8527 4625 8511
TIME...MOT...LOC 1858Z 258DEG 72KT 4616 8542
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPHSpecial Weather Statement
National Weather Service Gaylord MI
318 PM EDT Wed Aug 11 2021
MIZ086>088-095>097-112000-
Western Chippewa MI-Southeast Chippewa MI-
Mackinac Island/Bois Blanc Island MI-Eastern Mackinac MI-
Western Mackinac MI-Central Chippewa MI-
318 PM EDT Wed Aug 11 2021
...Strong thunderstorms will impact portions of central Chippewa and
central Mackinac Counties through 400 PM EDT...
At 317 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bay Mills to near Epoufette. Movement was
east at 50 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Sault Ste. Marie and Dafter around 325 PM EDT.
Moran and Allenville around 335 PM EDT.
Other locations in the path of these storms include Evergreen Shores,
Cedarville and Hessel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4653 8412 4641 8415 4619 8407 4607 8414
4592 8448 4594 8449 4591 8456 4592 8467
4588 8457 4581 8473 4592 8497 4598 8505
4601 8518 4608 8535 4648 8458 4645 8447
4651 8438 4649 8427 4653 8421
TIME...MOT...LOC 1917Z 286DEG 55KT 4647 8450 4611 8518
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHThe NCL Michigan radar (KAPX), 151 km away, was scanning. The volume nearest the first event began at 19:49 UTC.
18 thunderstorm wind, 1 tornado. Local standard time, as filed.
AWOS station KCIU Kinross - Chippewa County International Airport.
Drone pictures show numerous trees down about 1/4 mile west of M-129 on M-80.
Social media reports with pictures showing house siding and horse shelter roof blown off.
Drone footage of a swath of trees downed.
A brief EF-0 tornado was analyzed in satellite imagery by the Northern Tornadoes Project of Canada. Damage was limited to trees on Neebish Island.
Multiple reports of trees down on SW side of Burt Lake.
Trees downed in Williamsburg.
Trees downed near Estelle RD and Van Tyle RD.
Trees down near Parmater RD and Pyke School RD.
Tree down on top of vehicle.
Tree down on top of vehicle.
Trees downed near M-32 and Rock Rd.
Lots of tree damage across northwest Oscoda county.
Trees of 6-8 inches in diameter downed.
Widespread tree damage across Montmorency county per law enforcement.
Reports of trees downed near Lachine.
Reports of trees downed near Spratt.
Social media report of multiple trees down on Indian Reserve Rd south of KAPN.
Trees damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2021Every state in 2021This day in weather historyThe tornado archive for Michigan, 2021Warnings in Michigan, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983594, 983592, 983589, 983593, 1086303, 983590, 983587, 983584, 983585, 983582, 983583, 983586, 983588, 983603, 983597, 983599, 983600, 983601, 983595.